Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Pocatello, ID

August 6, 20214 counties in Idaho

NWS Pocatello, ID issued this special weather statement at Aug 6, 2021, 2:20 PM MDT for 4 counties in Idaho. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2021, 2:20 PM MDT (20:20 UTC)
Expired
Aug 6, 2021, 3:00 PM MDT
In force
40 min
Issued by
NWS Pocatello, ID
Hail
0.75 in
Wind
30

Counties Bonneville County, ID, Jefferson County, ID, Madison County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 104 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.3 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

916 
WWUS85 KPIH 062020
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
220 PM MDT Fri Aug 6 2021
 
IDZ052>054-062>065-067-062100-
Arco/Mud Lake Desert ID-Big Hole Mountains ID-
Upper Snake River Plain ID-Teton Valley ID-Caribou Range ID-
Beaverhead/Lemhi Highlands ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
220 PM MDT Fri Aug 6 2021

...Strong thunderstorms will impact portions of central Teton,
northeastern Caribou, southwestern Fremont, eastern Jefferson,
Bonneville, Madison, southeastern Clark and east central Bingham
Counties through 300 PM MDT...

At 219 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Terreton to 13 miles south
of Wayan. Movement was northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Idaho Falls, Rexburg, Rigby, Swan Valley, Wayan, Ririe Reservoir,
Lorenzo, Palisades Reservoir, Ammon, Victor, Iona, Sugar City, Ucon,
Menan, Teton, Ririe, Roberts, Lewisville, Parker and Irwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4274 11119 4368 11248 4429 11187 4366 11105
      4342 11105
TIME...MOT...LOC 2019Z 286DEG 63KT 4373 11234 4280 11128 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

$$

GK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Aug 6, 1:57 PM MDT, 23 minutes earlier.

Area forecast discussion, Aug 6, 1:57 PM MDT, 23 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
157 PM MDT Fri Aug 6 2021

.SHORT TERM...Today through Sunday night.
Upper level low currently right over south central Idaho at 130 PM
is making it's way east this evening. Have had widespread showers
and thunderstorms early this afternoon over the central mountains
and Wood River region. Expect main area to shift east by 6 PM to
cover mainly the Snake Plain and eastern mountains and should be
completely out of eastern Idaho by midnight. With flow aloft
turning more west to northwesterly more widespread smoke has
returned to the region with air quality advisories issued for
Blaine, Cassia, Lincoln and Minidoka counties. Expect some smoky
conditions through the weekend as the west northwest flow
continues. Will start to warm up Saturday with high temperatures
back to seasonal normal by Sunday. Expect no precipitation on
Saturday with a system passing to the north providing slight
chance of thunderstorms in the central mountains and Upper Snake
Highlands on Sunday. Will have breezy to windy conditions with
this system on Sunday as well especially in the Snake River Plain
and Upper Snake Highlands. Widespread sustained winds over 20 mph
expected Sunday with gusts over 30 mph.
GK

.LONG TERM...Monday through Friday. Another spell of warmer and
mostly dry weather is expected next week. The low that was impacting
our area over the weekend should be well out of our hair and moving
into southern Canada. High pressure builds over the West next week.
This will bring an end to the more widespread rain and thunderstorm
events for a while, or most likely should. The models, ensembles and
cluster forecasts are all trending toward stronger high pressure
more centered over the Great Basin...closer to Idaho. The only
concern will be if we can get any moisture to creep around the ridge
into eastern Idaho. There is a hint or two right now, but nothing to
starting jumping on and putting thunderstorms in the forecast this
far out. After temperatures dropping back to below average Monday,
we will see a steadily climb and be back above average by the end of
next week. Keyes

&&

.AVIATION...
An upper level low is producing showers and thunderstorms this
afternoon and expect at least vicinity at SUN, PIH, IDA and DIJ
through sunset. Less chance at BYI. Any of the first four sites
could see thunderstorms at their station until the low moves east.
Winds in the 10 to 20 knot range at BYI, PIH, IDA and DIJ thorugh
sunset as well. Will have some visibility below 6 statue miles at
times especially at SUN, PIH, IDA and BYI as more extensive
wildfire smoke in flow.
GK

&&

.FIRE WEATHER...Another round or two of showers and thunderstorms
are expected into this evening across central and eastern Idaho. We
may see a few lingering storms just after midnight across eastern
fire zones, but we should be storm free by sunrise. We are seeing
locally heavy rain, small hail and potential gusts over 30 mph still
an issue through tonight. The next storm will drop into the PAcific
Northwest tomorrow and pushing east across the Idaho Panhandle and
western Montana Sunday and Monday. The biggest impact day will be
Sunday. It appears showers and storms will be possible across
portions of the central mountains, especially the farther north you
are located. We should also see showers and storms across Zone 411
and maybe north of Idaho Falls in the Snake Plain. We may see
wetting rains across Lemhi County, but most of the storms may end up
being on the dry side. The bigger story will likely be overall gusty
winds of 25-35mph, perhaps a bit higher. Relative humidities at this
point look to remain too high, and even if the come in lower with
the front slowing down...recent rainfall may prevent any type of Red
Flag concerns. We will be monitoring the progress of the front as
well as how fuels change in the next 24 hours to see if we need to
change our thinking on that. After that, high pressure builds across
the West. For next week, humidity values should be much lower with
much warmer weather returning after Monday. We will likely see poor
humidity recovery especially across the southern highlands. The
question that remains to be answered is if any moisture creeps
around the ridge and potentially kick off any dry storms late next
week.  Keyes

&&

.AIR STAGNATION...Extensive wildfire smoke has returned to
southeast Idaho today and air quality has become unhealthy in
Blaine, Cassia, Lincoln and Minidoka counties and an air quality
advisory has been issued. Expect smoke to be present thorugh the
weekend at all locations in southeast Idaho even those counties
not in an advisory.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Aug 6, 10:16 AM MDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1016 AM MDT Fri Aug 6 2021

IDZ072-073-061700-
Sawtooth/Stanley Basin ID-Sun Valley Region ID-
1016 AM MDT Fri Aug 6 2021

...Strong thunderstorms will impact portions of west central Custer
and northwestern Blaine Counties through 1100 AM MDT...

At 1016 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Stanley to 15 miles southeast
of Atlanta. Movement was northwest at 135 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Galena Lodge, Redfish Lake, Galena Summit and Smiley Creek Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4420 11515 4420 11489 4367 11449 4367 11468
      4374 11467 4381 11471 4379 11476 4379 11485
      4382 11485 4386 11499 4387 11497 4396 11499
      4398 11497 4401 11498 4402 11503 4404 11505
      4407 11504 4409 11500 4412 11505 4415 11502
TIME...MOT...LOC 1616Z 143DEG 117KT 4421 11508 4368 11485

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

GK
Special weather statement, Aug 6, 11:27 AM MDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1127 AM MDT Fri Aug 6 2021

IDZ068-070>075-061815-
Challis/Pahsimeroi Valleys ID-Frank Church Wilderness ID-
Sawtooth/Stanley Basin ID-Wood River Foothills ID-
Big Lost Highlands/Copper Basin ID-Sun Valley Region ID-
Lost River Valleys ID-
1127 AM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of south central Custer
and northwestern Blaine Counties through 1215 PM MDT...

At 1127 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Ketchum, moving southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hailey, Ketchum, Sun Valley, Galena Lodge, Galena Summit, Livingston
Mill, Copper Basin Airport and Twin Bridges Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4425 11444 4373 11370 4347 11438 4373 11468
      4374 11467 4375 11469 4381 11470 4381 11474
      4380 11476 4384 11480
TIME...MOT...LOC 1727Z 317DEG 35KT 4380 11442

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

GK
Special weather statement, Aug 6, 12:24 PM MDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1224 PM MDT Fri Aug 6 2021

IDZ068-070>075-061930-
Challis/Pahsimeroi Valleys ID-Frank Church Wilderness ID-
Sawtooth/Stanley Basin ID-Wood River Foothills ID-
Big Lost Highlands/Copper Basin ID-Sun Valley Region ID-
Lost River Valleys ID-
1224 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of southeastern Custer,
north central Blaine and west central Butte Counties through 130 PM
MDT...

At 1223 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Sun Valley, moving southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hailey, Ketchum, Sun Valley, Grouse, Little Wood Reservoir, Bellevue,
Herd Lake, Garfield Ranger Station, Copper Basin Airport and Twin
Bridges Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4402 11458 4419 11408 4360 11349 4335 11428
TIME...MOT...LOC 1823Z 317DEG 49KT 4376 11404

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

GK
Special weather statement, Aug 6, 2:17 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Pocatello ID
217 PM MDT Fri Aug 6 2021

IDZ067>069-062100-
Lost River Range ID-Beaverhead/Lemhi Highlands ID-
Lost River Valleys ID-
217 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of eastern Custer,
northeastern Butte and southwestern Clark Counties through 300 PM
MDT...

At 217 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles south of Gilmore, or 22 miles northeast of Mackay, moving
southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clyde.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4423 11332 4423 11316 4402 11272 4379 11311
      4415 11351 4424 11333
TIME...MOT...LOC 2017Z 310DEG 19KT 4416 11332

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

GK
Special weather statement, Aug 6, 2:20 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
220 PM MDT Fri Aug 6 2021

IDZ052>054-062>065-067-062100-
Arco/Mud Lake Desert ID-Big Hole Mountains ID-
Upper Snake River Plain ID-Teton Valley ID-Caribou Range ID-
Beaverhead/Lemhi Highlands ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
220 PM MDT Fri Aug 6 2021

...Strong thunderstorms will impact portions of central Teton,
northeastern Caribou, southwestern Fremont, eastern Jefferson,
Bonneville, Madison, southeastern Clark and east central Bingham
Counties through 300 PM MDT...

At 219 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Terreton to 13 miles south
of Wayan. Movement was northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Idaho Falls, Rexburg, Rigby, Swan Valley, Wayan, Ririe Reservoir,
Lorenzo, Palisades Reservoir, Ammon, Victor, Iona, Sugar City, Ucon,
Menan, Teton, Ririe, Roberts, Lewisville, Parker and Irwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4274 11119 4368 11248 4429 11187 4366 11105
      4342 11105
TIME...MOT...LOC 2019Z 286DEG 63KT 4373 11234 4280 11128

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

GK

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:01 PM MDTSpecial Weather StatementPIHBingham44 min
Aug 5, 6:03 PM MDTSpecial Weather StatementPIHTwin Falls27 min
Aug 5, 6:13 PM MDTSpecial Weather StatementPIHCuster47 min
Aug 5, 6:19 PM MDTSpecial Weather StatementPIHButte41 min
Aug 5, 6:38 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Bonneville, Butte, Clark, Custer and 1 more37 min
Aug 5, 7:13 PM MDTSpecial Weather StatementPIHJefferson47 min
Aug 5, 7:52 PM MDTSpecial Weather StatementPIHClark, Fremont38 min
Aug 5, 8:47 PM MDTSpecial Weather StatementPIHJefferson28 min
Aug 6, 2:09 AM MDTSpecial Weather StatementPIHPower51 min
Aug 6, 7:33 AM MDTSpecial Weather StatementPIHBingham27 min
Aug 6, 8:11 AM MDTSpecial Weather StatementPIHBear Lake, Franklin49 min
Aug 6, 10:16 AM MDTSpecial Weather StatementPIHCamas44 min
Aug 6, 11:27 AM MDTSpecial Weather StatementPIHCuster48 min
Aug 6, 12:24 PM MDTSpecial Weather StatementPIHBlaine66 min
Aug 6, 2:17 PM MDTSpecial Weather StatementPIHButte43 min

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.